Alert archive / Hawaii / High Wind Warnings in 2015
High Wind Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 20, 2015, 12:29 PM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2015, 12:29 PM HST (22:29 UTC)
- Expired
- Feb 21, 2015, 3:37 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
886 WWHW70 PHFO 202229 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1229 PM HST FRI FEB 20 2015 ...WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... HIZ028-211130- /O.NEW.PHFO.HW.W.0004.150220T2229Z-150222T0400Z/ BIG ISLAND SUMMITS- 1229 PM HST FRI FEB 20 2015 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 600 PM SATURDAY. * WINDS...WEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 80 MPH OVER THE BIG ISLAND SUMMITS ABOVE 11000 FEET OF ELEVATION. * TIMING...THROUGH SATURDAY EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR WALKING DIFFICULT...BLOW DOWN TENTS...AND SLAM DOORS OR BEND DOOR HINGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE HIKING OR CAMPING ON THE SUMMITS...CONSIDER MOVING TO A LOWER ELEVATION. IF YOU ARE PLANNING TO TRAVEL TO THE SUMMITS...CONSIDER POSTPONING YOUR TRAVEL UNTIL THE WINDS SUBSIDE. IF YOU DO TRAVEL TO THE SUMMITS...BE CAREFUL DRIVING OR HIKING AND BE CAREFUL OPENING OR CLOSING DOORS. && $$ DONALDSON
2 follow-up statements
262 WWHW70 PHFO 210133 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST FRI FEB 20 2015 ...WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... HIZ028-211430- /O.CON.PHFO.HW.W.0004.000000T0000Z-150222T0400Z/ BIG ISLAND SUMMITS- 333 PM HST FRI FEB 20 2015 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WINDS...WEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 80 MPH FOR ELEVATIONS ABOVE 11000 FEET. * TIMING...THROUGH SATURDAY EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING OR WALKING DIFFICULT...BLOW DOWN TENTS...AND SLAM DOORS OR BEND DOOR HINGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE HIKING OR CAMPING ON THE SUMMITS...CONSIDER MOVING TO A LOWER ELEVATION. IF YOU ARE PLANNING TO TRAVEL TO THE SUMMITS... CONSIDER POSTPONING YOUR TRAVEL UNTIL THE WINDS SUBSIDE. IF YOU DO TRAVEL TO THE SUMMITS...BE CAREFUL DRIVING OR HIKING AND BE CAREFUL OPENING OR CLOSING DOORS. && $$ DONALDSON
785 WWHW70 PHFO 211337 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 AM HST SAT FEB 21 2015 ...WINDY CONDITIONS CONTINUE ON THE BIG ISLAND SUMMITS... HIZ028-220400- /O.CAN.PHFO.HW.W.0004.000000T0000Z-150222T0400Z/ /O.NEW.PHFO.WI.Y.0010.150221T1337Z-150222T0400Z/ BIG ISLAND SUMMITS- 337 AM HST SAT FEB 21 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...WEST 25 TO 50 MPH WITH LOCALIZED GUSTS OVER 55 MPH. THE STRONGEST WINDS WILL OCCUR AT ELEVATIONS ABOVE 11000 FEET. * TIMING...THROUGH THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JACOBSON
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 20, 10:00 AM HST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 20, 10:00 AM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI FEB 20 2015 .SYNOPSIS... A FRONT THAT IS BRINGING CLOUDS AND SHOWERS TO KAUAI AND OAHU THIS MORNING...WILL MOVE SOUTHEAST SLOWLY...THEN STALL OVER MAUI AND THE BIG ISLAND SATURDAY. A HIGH NORTHWEST OF THE AREA WILL MOVE EAST AND PRODUCE DRIER TRADE-WIND WEATHER THROUGH THE MIDDLE OF NEXT WEEK. A FRONT APPROACHING FROM THE NORTHWEST MAY BRING UNSETTLED WEATHER LATE NEXT WEEK. && .DISCUSSION... SATELLITE AND RADAR LOOP SHOW AN EAST NORTHEAST TO WEST SOUTHWEST FRONTAL BAND OVER THE MAIN HAWAIIAN ISLANDS. THE SOUTH EDGE OF THE BAND IS OVER THE KAIWI CHANNEL AND THE NORTHWEST EDGE IS NEAR KAUAI. THIS BAND WILL MOVE SOUTHEAST SLOWLY OVER THE NEXT 24 HOURS...THEN STALL OVER MAUI AND THE BIG ISLAND SATURDAY. A 1017 MB SURFACE HIGH ABOUT 700 MILES WEST NORTHWEST OF KAUAI NEAR 24N170W WILL MOVE EAST NORTHEAST BEHIND THE FRONT. AS THE HIGH MOVES NORTH OF THE MAIN HAWAIIAN ISLANDS SATURDAY IT WILL PRODUCE GENTLE TO FRESH TRADES OVER THE ISLANDS. THE TRADES WILL PUSH REMNANTS OF THE FRONT OVER WINDWARD AREAS OF THE ISLANDS THROUGH SUNDAY. A SURFACE RIDGE EXTENDING SOUTHWEST FROM THE HIGH WILL MAINTAIN TRADE WINDS OVER THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK BUT THE TRADE WINDS WILL HAVE A SOUTHERLY COMPONENT AT TIMES AROUND KAUAI AND OAHU. THE TRADES WILL BRING SOME SHOWERS TO WINDWARD AREAS... WITH THE BIG ISLANDS GETTING THE MOST RAINFALL...BUT RAINFAL AMOUNTS WILL BE LIGHT SINCE A RIDGE ALOFT WILL KEEP THE ATMOSPHERE STABLE. THE GLOBAL MODELS SHOW A DEEP TROUGH AND AN ASSOCIATED SURFACE TROUGH APPROACHING THE ISLANDS FROM THE NORTHWEST DURING THE SECOND HALF OF NEXT WEEK. IT IS NOT YET CLEAR HOW MUCH OF AN IMPACT THIS PATTERN WILL HAVE ON THE ISLANDS. && .AVIATION... THE FRONT OVER THE ISLANDS IS PRODUCING WIDESPREAD MVFR/ISOLATED IFR CEILINGS AND VISIBILITY. AIRMETS FOR MTN OBSC ARE IN EFFECT FOR OAHU AND MAUI COUNTIES. MTN OBSC MAY SPREAD TO THE BIG ISLAND ON SATURDAY. && .MARINE... A LARGE WEST-NORTHWEST SWELL IN THE ISLANDS WILL MAINTAIN SURF HEIGHTS AT ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES THROUGH EARLY SATURDAY MORNING. THE SWELL WILL GRADUALLY SUBSIDE THROUGH EARLY NEXT WEEK. A LONG FETCH OF STRONG TRADE WINDS TO THE EAST OF THE AREA COULD PRODUCE SOME ROUGH SURF ALONG EAST FACING SHORES BY THE MIDDLE OF NEXT WEEK. WINDS ARE EXPECTED TO REMAIN BELOW THE 25 KT SMALL CRAFT ADVISORY THRESHOLD THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. HOWEVER...A SMALL CRAFT ADVISORY IS UP FOR SEAS ABOVE 10 FEET DUE TO THE NORTHWEST SWELL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...FOR NORTH FACING SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS. && DONALDSON
Nearby
High Wind Warnings in Hawaii, 2015Every high wind warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.